Objective: To review the English-language literature on methotrexate-induced accelerated nodulosis, compile case reports of its occurrences, and make recommendations on the clinical management of patients.
Methods: A comprehensive search of MEDLINE, TOXLINE, and EMBASE databases was performed, along with a bibliographic search of key articles. Case reports were compiled separately. The Naranjo adverse drug reaction probability scale was used to assess causality.
Results: Twenty-seven case reports of patients with methotrexate-induced accelerated nodulosis were identified along with one series of 10 patients and one series of 21 patients. Probability assessment for most of the case reports was weak and left room for doubt regarding causality. Most patients were older than 50 years, were positive for rheumatoid factor, and had nodules on their fingers but did not have concurrent vasculitis. Some unusual sites of nodulosis were the larynx, lungs, Achilles tendon, and heart. Of 19 patients given hydroxychloroquine, colchicine, sulfasalazine, azathioprine, or D-penicillamine, all except two showed regression of the nodules; the response was unknown for one patient.
Conclusion: Controversy surrounds the management of patients who develop accelerated nodulosis while receiving methotrexate therapy for rheumatoid arthritis. Our review of these data does not allow definitive conclusions because the available case reports and clinical trials are fragmented and incomplete.